Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 61, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 23, 2019, 7:50 PM EDT for Clearfield County, Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2019, 7:50 PM EDT (23:50 UTC)
- Expired
- May 23, 2019, 8:45 PM EDT
- In force
- 55 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Clearfield County, PA
The radar
The State College radar (KCCX), 40 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 11.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 539 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:25 PM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, May 23, 5:25 PM EDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service State College PA 525 PM EDT Thu May 23 2019 .SYNOPSIS... A cold front will drop south across Pennsylvania late this afternoon and evening. Cooler and dry weather will follow for Friday. The holiday weekend will bring warmer temperatures, higher humidity and a renewed chance for showers and storms at times. Memorial Day itself looks to offer up fantastic weather for much of the day with near normal temperatures and comfortably lower humidity. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Visible satellite loop showing building cumulus ahead of approaching cold front over northwest Pa, while the rest of the forecast area remains relatively stable in aftermath of earlier convection. Near term model guidance indicating marginal instability with capes near 1000 j/kg as front pushes southeast across the region between 23Z-05Z. Latest HRRR, NAM and Canadian all support the chance of an evening shower or storm and given the strong wind fields aloft, still can not rule out the threat of severe weather in a few spots. Any scattered convection should end late this evening, as front pushes south of the region and drier drier air sweeps in. Lows will drop back into the comfortable 50s to lower 60s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... In the wake of the cold front, Friday looks breezy cooler and drier. The main issue will be a gusty NW wind. Highs will be near to slightly above normal in the mid to upper 60s north and mid to upper 70s south. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Some adjustments to the grids to match others and new guidance. After a dry day on Friday, looking at some chance of showers and storms on Saturday, mainly late across the north and west, as low pressure lifts northeast toward James Bay. The cold front sags southward into our area on Sunday, keeping a chance of showers and storms across the area into Sunday evening. Most if not all of Memorial day looks to be dry. Most of Tuesday looks to be dry, perhaps a shower or storm across the north. Wednesday and Thursday looks to be harder to time, as a deep Polar Vortex starts to phase with the next cold front. Thus have some chance of showers and storms in the fcst. This activity could linger into late Thursday night, given a complex system. Maybe a risk of frost at some point after FROPA, but that is further out than our fcst extends at this point. Have a good holiday weekend. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... Scattered showers and thunderstorms into this evening could produce brief reductions at central PA TAF sites. Otherwise, conditions should generally be VFR. The threat of showers ends from northwest to southeast late this evening, with winds shifting around to the northwest. Building high pressure will provide VFR conditions Friday under partly to mostly sunny skies, and a breezy northwest wind could gust 15-20 mph. Humidity creeps back in this weekend, and cannot rule out a scattered t-storm. .Outlook... Fri...Ceiling restrictions possible early NW, then mainly VFR. Sat...Restrictions possible near scattered tstms, mainly north. Sun...Restrictions possible near scattered tstms, mainly west. Mon-Tues...Generally VFR, although a spotty showers or storm is possible. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte/Lambert NEAR TERM...Fitzgerald/La Corte SHORT TERM...La Corte/Lambert/Martin LONG TERM...Martin AVIATION...Evanego
Hazardous weather outlook, May 23, 3:29 PM EDT, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service State College PA 329 PM EDT Thu May 23 2019 PAZ004-005-241930- Warren-McKean- 329 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered strong to severe thunderstorms are expected Saturday afternoon and evening, mainly across the western half of Pennsylvania. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-241930- Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 329 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered strong to severe thunderstorms are expected Saturday afternoon and evening, mainly across the western half of Pennsylvania. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 23, 7:22 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service State College PA
722 PM EDT Thu May 23 2019
PAZ017-232345-
Clearfield PA-
722 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD COUNTY UNTIL
745 PM EDT...
At 720 PM EDT, Doppler radar indicated a strong thunderstorm over
Brookville, moving east at 45 mph.
Small hail and wind gusts up to 50 mph are possible around or
shortly after 745 pm.
Locations impacted include...
DuBois, Clearfield, Sandy, Curwensville, Penfield, Hyde,
Plymptonville, Rockton, Parker Dam State Park, S.B. Elliot State
Park, Sykesville, Falls Creek, Grampian, Troutville, Lumber City,
Treasure Lake, Penn State Dubois and Clearfield-Lawrence Airport.
LAT...LON 4114 7880 4120 7876 4120 7870 4122 7865
4125 7864 4123 7828 4088 7854 4097 7881
TIME...MOT...LOC 2320Z 289DEG 48KT 4118 7909
KFThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:59 AM EDT | Special Weather Statement | CTP | Mifflin, Snyder | 46 min |
| May 23, 9:37 AM EDT | Severe Thunderstorm Warning | CTP | Warren | 53 min |
| May 23, 10:34 AM EDT | Special Weather Statement | CTP | McKean | 56 min |
| May 23, 10:54 AM EDT | Special Weather Statement | CTP | Elk | 21 min |
| May 23, 11:17 AM EDT | Special Weather Statement | CTP | Cameron, Potter | 28 min |
| May 23, 11:31 AM EDT | Special Weather Statement | CTP | Somerset | 29 min |
| May 23, 11:57 AM EDT | Special Weather Statement | CTP | Somerset | 33 min |
| May 23, 12:34 PM EDT | Special Weather Statement | CTP | Fulton | 26 min |
| May 23, 1:04 PM EDT | Special Weather Statement | CTP | Montour, Union | 26 min |
| May 23, 1:28 PM EDT | Special Weather Statement | CTP | Columbia | 32 min |
| May 23, 1:37 PM EDT | Special Weather Statement | CTP | Franklin | 23 min |
| May 23, 7:22 PM EDT | Special Weather Statement | CTP | Clearfield | 23 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.